Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Goodland, KS

May 18, 2018Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 7:13 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 7:13 PM CDT (00:13 UTC)
Expired
May 18, 2018, 7:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:14 PM CDTHAIL 1.5Herndon, KS
May 18, 7:23 PM CDTHAIL 13 W Herndon, KS
May 18, 7:25 PM CDTFUNNEL CLOUD7 N Oberlin, KSSTORM CHASER IS 7 MILES NORTH OF OBERLIN. 4 TO 5 MILES WEST OF HIS LOCATION, HE IS SEEING A ROTATING WALL CLOUD WITH MULTIPLE FUNNEL CLOUDS. THE STORM WITH THESE FUNNEL CLOUDS OVER THE NORTHWEST PORTION OF DECATUR COUNTY.
May 18, 7:25 PM CDTHAIL 2.751 W Herndon, KSHAIL SIZE VARIED FROM PEA SIZE TO BASEBALL SIZE. THIS HAIL IS COVERING THE GROUND. COMBINATION OF THE HAIL AND THE HEAVY RAINFALL IS CREATING NEAR ZERO VISIBILITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KGLD 190013 RRA
SVRGLD
KSC039-153-NEC087-145-190045-
/O.NEW.KGLD.SV.W.0022.180519T0013Z-180519T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
713 PM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Northwestern Decatur County in northwestern Kansas...
  Southwestern Red Willow County in southwestern Nebraska...
  Southeastern Hitchcock County in southwestern Nebraska...

* Until 745 PM CDT

* At 713 PM CDT, a severe thunderstorm was located near Herndon, or
  12 miles west of Oberlin, moving northeast at 20 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Herndon, Traer and Cedar Bluffs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3993 10043 3978 10070 3979 10081 3984 10086
      3996 10086 4001 10084 4012 10071
TIME...MOT...LOC 0013Z 225DEG 16KT 3988 10074 

HAIL...2.00IN
WIND...70MPH
 
$$

TL
1 follow-up statement
026 
WWUS53 KGLD 190035
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
735 PM CDT FRI MAY 18 2018

NEC087-190043-
/O.CAN.KGLD.SV.W.0022.000000T0000Z-180519T0045Z/
Hitchcock NE-
735 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HITCHCOCK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 3993 10043 3980 10067 3986 10082 3995 10083
      4008 10066
TIME...MOT...LOC 0033Z 230DEG 13KT 3992 10067 

$$

KSC039-153-NEC145-190045-
/O.CON.KGLD.SV.W.0022.000000T0000Z-180519T0045Z/
Rawlins KS-Decatur KS-Red Willow NE-
735 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR AND SOUTHWESTERN RED
WILLOW COUNTIES...

At 733 PM CDT, a severe thunderstorm was located 6 miles east of
Herndon, or 9 miles northwest of Oberlin, moving northeast at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Spotter Confirmed. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Herndon, Traer and Cedar Bluffs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3993 10043 3980 10067 3986 10082 3995 10083
      4008 10066
TIME...MOT...LOC 0033Z 230DEG 13KT 3992 10067 

HAIL...2.75IN
WIND...70MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:47 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 18, 3:47 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1139 AM MDT Fri May 18 2018

A round of showers and thunderstorms is expected to impact both
terminals after 00Z. Convection will develop south of the terminal
area between 22Z and 00Z and move north and northeast, impacting
KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe.
Large hail and damaging winds are possible with stronger storms.

After the storms move out, IFR stratus is forecast to develop at
both terminals which will gradually lift to MVFR ceilings Saturday
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...DLF
Hazardous weather outlook, May 18, 11:45 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong and severe thunderstorms are expected to develop after 5 pm
along a line from Tribune to Gove to south of Hill City. Thunderstorms
will increase in coverage as they move north and northeast across
the area this evening, with greatest coverage east of the Kansas-
Colorado border.

The primary threats will be hail to two inches in diameter and
thunderstorm outflow wind gusts to 65 mph which may produce localized
areas of blowing dirt. Heavy rainfall is also expected with some
storms, especially north of Interstate 70. Although a tornado cannot
be ruled out, hail and wind will be the more prevalent threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed late this afternoon and this evening.

In the hours before

Special weather statement, May 18, 6:10 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018

KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
      3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDLogan47 min
May 18, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 7:28 PM CDTTornado WarningGLDDecatur32 min
May 18, 7:31 PM CDTSpecial Weather StatementGLDSheridan14 min
May 18, 7:43 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 18, 7:49 PM CDTSpecial Weather StatementGLDSheridan26 min
May 18, 7:53 PM CDTSevere Thunderstorm WarningGLDRawlins22 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan51 min
May 18, 7:56 PM CDTTornado WarningGLDDecatur34 min
May 18, 7:57 PM CDTTornado WarningGLDGove, Sheridan18 min
May 18, 8:01 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDRawlins33 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDGove33 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
May 18, 8:39 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 8:40 PM CDTSevere Thunderstorm WarningGLDGove35 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 18, 8:44 PM CDTTornado WarningGLDThomas16 min
May 18, 8:52 PM CDTSevere Thunderstorm WarningGLDThomas38 min
May 18, 8:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 18, 8:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan47 min
May 18, 9:02 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Wallace58 min
May 18, 9:06 PM CDTFlash Flood WarningGLDGove4 hr
May 18, 9:17 PM CDTSevere Thunderstorm WarningGLDGove13 min
May 18, 9:20 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan25 min
May 18, 9:21 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan6 hr
May 18, 9:22 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas24 min
May 18, 9:49 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 18, 9:58 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
May 18, 10:22 PM CDTSevere Thunderstorm WarningGLDThomas23 min
May 18, 10:26 PM CDTFlash Flood WarningGLDSherman4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.